One of the side effects people experience when taking dopamine agonists is drowsiness. Periods of daytime drowsiness, sometimes accompanied by falling asleep, occur in people with PD who are not on any treatment, those with PD who are taking levodopa/carbidopa, and those on an agonist.
The periods of drowsiness, which may be more frequent for those taking an agonist, may be embarrassing (if you fall asleep while a friend is talking to you), and may even be dangerous if you fall asleep while driving. If you experience daytime drowsiness, do not drive until you’ve talked to your doctor. The periods of drowsiness usually disappear.
If you experience drowsiness on Mirapex or Requip, talk to your doctor about how to pace your doses. Sometimes I prescribe a drug, such as Pro-vigil, that promotes alertness.
Nausea may occur if you’re started on Mirapex, Requip, Requip XL, or levodopa/carbidopa as your first anti-Parkinson drug.
Drugs that stimulate dopamine receptors in your basal ganglia also stimulate dopamine receptors in your gut and in a region of your brain called the medulla, which contains the “vomiting center.”
It may take several days or weeks for your body to successfully accommodate the first anti-Parkinson drugs your doctor prescribes. If you experience nausea, talk to your doctor about reducing your starting dose.
If nausea persists, I often prescribe Tigan, an antihis-tamine, to be taken one hour before each dose of Mirapex or Requip. After a month, Tigan is usually not needed. For nausea unresponsive to Tigan, I pre-scribe domperidone (Motilium), a drug available from Canada. Domperidone specifically blocks dopamine receptors in the gut and vomiting center, but not in the basal ganglia (where it would aggravate PD).
Do not use drugs such as Compazine or Reglan: these drugs successfully block dopamine receptors in the gut and vomiting center, but also block dopamine receptors in the basal ganglia and can worsen PD.
By starting with a low dose of an agonist, you are not as likely to experience as quick and as dramatic an improvement as on levodopa/carbidopa. But by starting low, and going slowly, substantial improvement will occur within several weeks and you will maintain it longer. The management of nausea associated with levodopa/carbidopa is discussed later.
Dizziness or lightheadedness on standing, another possible side effect, usually indicates a drop in blood pressure called postural or orthostatic hypotension. Postural or orthostatic hypotension may occur because you are dehydrated, diabetic, taking drugs to lower your blood pressure, taking a diuretic (a “water” pill), or because you have PD.
If you experience dizziness on standing when you start an agonist, try sitting on the edge of your bed for a few minutes before standing up, or try not taking your blood pressure drugs at the same time that you take your agonist, or try lying down for an hour after you take your agonist.
After one or two weeks most people are able to tolerate the agonist. If dizziness on standing persists, your doctor may consider starting you on a different agonist, a different anti-Parkinson drug, or adding a drug that counter-acts your postural hypotension.
Edema, or swelling of the legs, occurs in less than 5% of people on an agonist. It’s usually mild and responds to lowering the dose of the agonist. Rarely, the agonist must be stopped.
The edema does not usually respond to diuretics (water pills). Some doctors are unaware of the potential of agonists to cause edema, and your doc-tor may be concerned that you are experiencing heart failure or that you have a blood clot in a leg vein (phlebitis).
If neither of these situations is accurate, then the edema is likely related to the agonist. If edema occurs on Mirapex, it may also occur on Requip or on Neupro, though there are so many exceptions to the rule that if you experience edema while on one of the agonists, it’s worth trying a different one.
A small number of PD patients, perhaps 2% to 5%, develop compulsive or driven or disinhibited behavior. The behavior may consist of compulsive eating (characterized by a craving for chocolates and sweets), compulsive shopping (going on “sprees” and buying unnecessary goods and services), compulsive gambling (gambling in casinos, on the internet, playing the lot-tery), and compulsive sexual behavior (viewing pornography, soliciting phone sex or prostitutes).
Because of their dramatic nature, compulsive gambling and com-pulsive sexual behavior have received a disproportionate amount of press coverage and notoriety. Compulsive behavior occurs in some PD patients not on any drugs, in some patients on levodopa/carbidopa, after deep brain stimulation, as well as in some patients on dopamine agonists.
If you’re on a dopamine agonist you should be told of the small possibility that it may cause compulsive behavior and that if you experience strong drives or urges you must talk to your doctor. Often reducing the dose of the agonist or levodopa/carbidopa is enough to control the behavior.
Sometimes you have to change agonists, and some-times you have to stop them altogether. The “harm” comes from not knowing the compulsive behavior may be drug-related.
Some patients, especially patients 75 years or older, may have hallucinations, delusions, or confusion on levodopa/carbidopa as well as on dopamine agonists, amantadine or trihexiphenidyl (Artane).
The hallucinations are usually visual: seeing things, animals, or people that aren’t there. You may or may not realize these hallucinations are not real. Some hallucinations can be benign, or even pleasant, while some are frightening and may be accompanied by agitation, anxiety, and panic.
Agonists are more likely than levodopa/carbidopa to cause hallucinations because they are longer acting. Hallucinations are more likely to occur in older people because they’re more likely to be developing a dementia.
Treatment of the hallucinations consists of under-standing why you’re having them. If you have an infection, are dehydrated, or if you’re in a strange place, you may have hallucinations.
If the hallucinations are related to your anti-Parkinson drug, reducing or stop-ping the drug usually aborts the hallucinations. Hallucinations result from stimulation of specific regions of the brain that contain receptors for the chemical serotonin. These serotonin receptors are stimulated by the hallucination-generating drug LSD.
A new class of drugs, exemplified by pimavanserin, blocks the serotonin receptors, and blocks hallucinations. Currently, pimavanserin is an experimental drug, one that is still undergoing testing.
Delusions are beliefs that aren’t real. You may believe your spouse or care-partner is trying to hurt you, steal from you, poison you, or have you put away. Such delusions are called paranoia. These delusions may be accompanied by hallucinations.
If the delusions are related to your anti-Parkinson drugs, reducing or stop-ping the drug usually stops the delusions. Sometimes a drug, called a neuroleptic, is prescribed to counteract the delusions.
Unfortunately, the neuroleptic drugs may also aggravate the symptoms of Parkinson disease. The serotonin-blocking drug, pimavanserin, blocks delusions without aggravating Parkinson disease.